Clinical assessment scores: practice problems with step-by-step solutions

Also called: Glasgow Coma Scale · NEWS2 · Braden scale · Morse fall scale

Free Clinical assessment scores practice problems with diagrams, hints and full worked solutions. New values every time, at three levels: GCS, APGAR, MAP and BMI, Braden, Morse, NEWS2 and shock index, risk categories and interpretation.

Free practice problemEasy
A? / 2+P? / 2+G? / 2+A? / 2+R? / 2Σ?

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has blue or pale skin all over, a heart rate of 65/min, no response to stimulation, limp limbs with no muscle tone and no breathing. What is the APGAR score?

5 minHR 65/min

Exact answer: a whole number, no rounding.

Next problem →

What you practise

  1. EasyGCS, APGAR, MAP and BMI
  2. MediumBraden, Morse, NEWS2 and shock index
  3. Hardrisk categories and interpretation

How to solve Clinical assessment scores problems

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Common mistakes

  • Starting the GCS at 0 instead of 1 per area.
  • Confusing localising (M5) with withdrawing (M4).
  • Scoring Braden friction and shear up to 4.
  • Missing the low–medium NEWS2 group for a single score of 3.
  • Using the plain average of SBP and DBP as the MAP.
  • Forgetting to convert the height to metres for the BMI.

Key formulas

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Learn Clinical assessment scores from scratch

Before this: Nursing fundamentals

1Why scores are used

Assessment scores turn observations into a number, so that every nurse records the same patient the same way and a change over time is easy to see. Each score has fixed parts, fixed points per part and published cut-offs.

This topic practises the arithmetic and the reading of the score tables:

  • Neurological and newborn: Glasgow Coma Scale (GCS) and APGAR.
  • Risk scores: Braden (pressure injury), Morse (falls) and NEWS2 (early warning).
  • Derived values: mean arterial pressure, pulse pressure, shock index and body mass index.

Scores support clinical judgement; they never replace it. Charts and cut-offs vary between hospitals, so always use the version your course or workplace gives.

2Glasgow Coma Scale and APGAR

The GCS adds the best response in three areas:

  • Eyes (E, 1–4): spontaneous 4, to sound 3, to pressure 2, none 1.
  • Verbal (V, 1–5): oriented 5, confused 4, inappropriate words 3, incomprehensible sounds 2, none 1.
  • Motor (M, 1–6): obeys commands 6, localises 5, normal flexion (withdraws) 4, abnormal flexion 3, extension 2, none 1.
E3 / 4+V4 / 5+M5 / 6=GCS12

The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

The APGAR score checks a newborn at 1 and 5 minutes: Appearance, Pulse, Grimace, Activity and Respiration, each 0, 1 or 2. A pulse below 100/min scores 1; 100/min or more scores 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Self-check A patient opens the eyes to pressure, makes incomprehensible sounds and withdraws a limb from pressure. What is the GCS?
  1. 10
  2. 7
  3. 8
  4. 9

Answer: 8. E2 (to pressure) + V2 (incomprehensible sounds) + M4 (withdraws, normal flexion) = 8. Scoring the withdrawal as localising (5) gives 9.

3Braden and Morse

The Braden scale rates pressure-injury risk with six subscales. Sensory perception, moisture, activity, mobility and nutrition score 1 (worst) to 4 (no problem); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk.

Common Braden bands: 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high risk.

The Morse fall scale adds six items: a fall in the last 3 months 25, a secondary diagnosis 15, a walking aid 15 (furniture walking 30), IV therapy or a saline lock 20, a weak gait 10 (impaired 20) and forgetting one’s limits 15. The total runs from 0 to 125.

Morse cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Self-check A patient fell last month, has one diagnosis, walks with a walker, has no IV, a weak gait and knows their limits. What is the Morse score?
  1. 35
  2. 40
  3. 50
  4. 65

Answer: 50. Fall 25 + secondary diagnosis 0 + walker 15 + no IV 0 + weak gait 10 + mental status 0 = 50.

4NEWS2

The National Early Warning Score 2 (Royal College of Physicians, 2017) scores seven observations with a chart: respiration rate, SpO₂ (scale 1 for most patients), air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature.

  • Each value falls in a band worth 0, 1, 2 or 3. Supplemental oxygen scores 2, and new confusion, response only to voice or pain, or no response scores 3.
  • Clinical risk: a total of 0–4 is low; a score of 3 in any single parameter is low–medium; 5–6 is medium; 7 or more is high.

A total of 5 or more, or any single 3, calls for a prompt review by a clinician. SpO₂ scale 2 is used only for patients with a prescribed target of 88–92%.

Self-check A patient’s observations score 0, 0, 0, 3, 0, 0 and 0 on NEWS2. Which risk group is that?
  1. High
  2. Low
  3. Low–medium
  4. Medium

Answer: Low–medium. The total is only 3, which on its own would be low, but a score of 3 in any single parameter puts the patient in the low–medium group.

5Blood pressure values and BMI

PP = SBP − DBP MAP = (SBP + 2·DBP)/3 SI = HR/SBP

The diastolic pressure counts twice in the mean arterial pressure because about two thirds of each heartbeat is diastole. A MAP of at least about 65 mmHg is a common target. The shock index is normally about 0.5–0.7; above about 1 is a warning sign.

BMI = kg/m² BMI = 703 × lb/in²

WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy, 25–29.9 overweight, 30–34.9 obesity class I, 35–39.9 class II, 40 or more class III.

Worked example

A patient’s blood pressure is 96/54 mmHg and the pulse is 118/min. Find the MAP and the shock index.

1

Mean arterial pressure

MAP = (96 + 2·54)/3 = 204/3 = 68 mmHg
2

Shock index

SI = 118/96 = 1.23

The systolic pressure, the first number, goes underneath.

Answer

MAP 68 mmHg and shock index 1.23, above 1: a warning sign in this practice case.

6Common mistakes

  • Starting the GCS at 0: the lowest possible score is 3.
  • Confusing localising (5) with withdrawing (4), or confused speech (4) with inappropriate words (3).
  • Scoring friction and shear up to 4 on the Braden scale; it stops at 3.
  • Forgetting that a single NEWS2 score of 3 raises the risk group.
  • Taking the simple average of SBP and DBP as the MAP.
  • Using the height in centimetres in the BMI formula.

7How exam questions look

  • Easy: GCS, APGAR, MAP and BMI. Add the GCS or APGAR from described responses and calculate MAP, pulse pressure and BMI.
  • Medium: Braden, Morse, NEWS2 and shock index. Add up the risk scores, use the NEWS2 chart, calculate the shock index and grade a head injury by its GCS.
  • Hard: risk categories and interpretation. Click the NEWS2 risk group, the Braden or Morse risk level, the APGAR meaning or the BMI category, and work back from a MAP target to a diastolic pressure.

Learn it step by step in the appLearn it step by step in the app

Worked examples

Example 1Easy
A? / 2+P? / 2+G? / 2+A? / 2+R? / 2Σ?

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has pink skin all over, a heart rate of 125/min, a grimace when stimulated, active movement and slow, irregular breathing with a weak cry. What is the APGAR score?

5 minHR 125/min

Find APGAR

Show hints
  1. Five signs: Appearance, Pulse, Grimace, Activity, Respiration; each scores 0, 1 or 2.
  2. Pulse: none 0, below 100/min 1, 100/min or more 2.
  3. Appearance scores 2 and Pulse scores 2.
Show the answer and the step-by-step solution

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: pink skin all over → 2
Pulse: 125/min → 2
Grimace: a grimace when stimulated → 1
Activity: active movement → 2
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 2 + 2 + 1 + 2 + 1 = 8

Answer

APGAR = 8
Example 2Medium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), says inappropriate, random words and shows as the best motor response: extension of the arms and legs (abnormal extension). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
Show hints
  1. First add E + V + M.
  2. The total here is 7.
  3. 13–15 mild, 9–12 moderate, 3–8 severe.
Show the answer and explanation

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: says inappropriate, random words → 3
M: extension of the arms and legs (abnormal extension) → 2

Add

GCS = 2 + 3 + 2 = 7

Severity

GCS 7 → severe

Answer

severe
Example 3Hard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 149 kg and is 197 cm tall. Calculate the BMI and click the WHO weight category.

149 kg197 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
Show hints
  1. BMI = kg/m²: convert the height to metres and square it.
  2. The BMI here is about 38.4 kg/m².
  3. Bands: 18.5, 25, 30, 35 and 40.
Show the answer and explanation

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 149/1.97² = 38.39

Category

obesity class II

Answer

obesity class II

Questions and answers

What is Clinical assessment scores?

Assessment scores turn observations into a number, so that every nurse records the same patient the same way and a change over time is easy to see. Each score has fixed parts, fixed points per part and published cut-offs.

This topic practises the arithmetic and the reading of the score tables:

How do I solve Clinical assessment scores problems step by step?
  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
What are common mistakes in Clinical assessment scores?
  • Starting the GCS at 0 instead of 1 per area.
  • Confusing localising (M5) with withdrawing (M4).
  • Scoring Braden friction and shear up to 4.
  • Missing the low–medium NEWS2 group for a single score of 3.
  • Using the plain average of SBP and DBP as the MAP.
  • Forgetting to convert the height to metres for the BMI.
What do the Clinical assessment scores exercises cover?
  • Easy: GCS, APGAR, MAP and BMI
  • Medium: Braden, Morse, NEWS2 and shock index
  • Hard: risk categories and interpretation

Every problem has new values, so you learn the method instead of an answer. Stuck? Open a small hint first, and the full explanation only when you need it.

How practising works

  • Every problem has new values, so you learn the method instead of an answer.
  • Stuck? Open a small hint first, and the full explanation only when you need it.
  • Your progress, mistakes and saved problems are kept, so you can review before the exam.

Topics before and after this one

Learn first

Calculators

Courses with this topic

More topics in Nursing

Printable worksheet